My daughter who is 14 was diagnosed with type 1 diabetes 8 years ago. Is there any link between fluid retention (edema) and insulin? After starting on Humalog, she put on 6 kg in 3 months and her face, hands, ankles and feet are very puffy and her appearance can change from day to day. I have been giving her a herbal preparation for fluid retention which has lessened the effect (with doctor's permission). I hope to find a more permanent solution. We are also having trouble keeping her sugar levels down and there doesn't seem to be a regular pattern.
I have not come across this problem at your daughter's duration of diabetes. Insulin oedema is well recognised shortly after diagnosis but it is transient and unrelated to type of insulin. As always - discuss your daughter's control with your team.
Additional Comments from Linda Mackowiak, diabetes nurse specialist:If your daughter's diabetes was "out of control" ( for example missed shots, with very high hemoglobin A1c) then restarting consistent insulin and improving control can explain the weight gain and swelling. The swelling can be quite uncomfortable, but fortunately resolves with a little time. If not, then other reasons should be pursued.
[Editor's comment: I almost wonder if the swelling is due to a second problem. Be sure your daughter's doctor has checked her lab tests, especially for kidney function. WWQ]
Original posting 5 Apr 1998
Additional comment added 1 May 1998
Posted to Complications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.